This site is intended for health professionals only

At the heart of general practice since 1960

Why kava was banned

Regarding the withdrawal of kava (Letters, October 6): it has been withdrawn because it can cause hepatotoxicity. This rare, idiosyncratic adverse effect can be irreversible on discontinuation of Kava and for a few patients has ended in liver transplantation or death.

There seems to be no way to identify which individuals may be at risk. The Medicines Control Agency monitors the safety of all herbal medicines, including unlicensed herbal remedies, and reached its decision using the same methods and standards as for conventional medicines.

This ban is pan-European and supported by the Foods Standards Agency. Canada and Australia have also imposed a ban.

The evidence on which this decision was made can be read in more detail on the Medicines Control Agency website: www.mca.gov.uk and then search for 'kava'.

Dr Annette Steele

London NW6

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say